Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 167, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Dec 25, 2012, 9:17 AM CST for Houston County, Madison County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 25, 2012, 9:17 AM CST (15:17 UTC)
- Expired
- Dec 25, 2012, 10:00 AM CST
- In force
- 43 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Houston County, TX, Madison County, TX
The radar
The Shreveport radar (KSHV), 168 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 9:30 AM CST | TSTM WND GST 80 | Lovelady, TX | LOVELADY FIRECHIEF REPORT WIND GUST OF 80 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 25, 9:17 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1505 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
933
WUUS54 KHGX 251517
SVRHGX
TXC225-313-251600-
/O.NEW.KHGX.SV.W.0167.121225T1517Z-121225T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
917 AM CST TUE DEC 25 2012
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOUSTON COUNTY IN SOUTHEAST TEXAS...
EXTREME NORTHEASTERN MADISON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 1000 AM CST
* AT 912 AM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF CROCKETT TO 16 MILES EAST OF
MADISONVILLE...OR ALONG A LINE EXTENDING FROM 30 MILES SOUTH OF
PALESTINE TO 21 MILES NORTH OF HUNTSVILLE...AND MOVING NORTHEAST
AT 65 MPH.
* LOCATIONS IMPACTED INCLUDE...
CROCKETT...LOVELADY...KENNARD AND LATEXO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CST TUESDAY AFTERNOON
FOR EAST CENTRAL TEXAS.
LAT...LON 3158 9526 3157 9520 3159 9517 3156 9514
3154 9514 3152 9510 3150 9510 3149 9511
3147 9510 3145 9501 3141 9498 3094 9565
3137 9558 3158 9534 3159 9527
TIME...MOT...LOC 1512Z 228DEG 55KT 3132 9558 3102 9564
$$
!KP!1 follow-up statement
108
WWUS54 KHGX 251553
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
953 AM CST TUE DEC 25 2012
TXC225-313-251603-
/O.EXP.KHGX.SV.W.0167.000000T0000Z-121225T1600Z/
HOUSTON TX-MADISON TX-
953 AM CST TUE DEC 25 2012
...THE SEVERE THUNDERSTORM WARNING FOR HOUSTON AND EXTREME
NORTHEASTERN MADISON COUNTIES WILL EXPIRE AT 1000 AM CST...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND EXITED THE WARNED AREA TO THE EAST. THEREFORE
THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3158 9526 3157 9520 3159 9517 3156 9514
3154 9514 3152 9510 3150 9510 3149 9511
3147 9510 3145 9501 3141 9498 3094 9565
3137 9558 3158 9534 3159 9527
TIME...MOT...LOC 1553Z 228DEG 55KT 3132 9558 3102 9564
$$
!KP!What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 4:33 AM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Dec 25, 4:33 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
433 AM CST TUE DEC 25 2012
.DISCUSSION...
LOOKS LIKE A BIT OF A BREAK IN THE ACTIVITY FOR SE TX ATTM AS THE
FIRST BATCH OF (ELEVATED) STORMS CONTINUES TO RACE OFF TO THE NE.
HOWEVER WE ARE STILL EXPECTING TSRA REDEVELOPMENT LATER THIS MORN-
ING ON/NEAR THE COLD FRONT...ALONG WITH THE POSSIBILITY OF STRONG
TO SEVERE STORMS. PER LATEST WV IMAGERY...PRONOUNCED DIFFLUENCE A-
LOFT NOTED OVER SE TX THIS MORNING AS DEWPTS CLIMB IN THE WAKE OF
THE WARM FRONT. SEVERE TSRA WATCH ALREADY POSTED FOR THE NRN PART
OF THE CWA BUT AS PER THE SPC DAY 1 OUTLOOK...THE THREAT EXPECTED
TO EVOLVE TO SUPERCELLS/POSSIBLE TORNADIC CELLS FOR MOST OF SE TX
FROM MID MORNING THROUGH EARLY AFTN TODAY.
THE OTHER MAIN STORYLINE FOR TODAY/TONIGHT WILL THE VERY COLD AIR-
MASS THAT IS FCST TO SETTLE OVER THE REGION BEHIND THE COLD FRONT.
OVERNIGHT LOWS TO FALL INTO THE MID 20S/MID 30S INLAND (UPPER 30S
COAST) BY WEDS MORNING.
A VERY PROGRESSIVE UPPER PATTERN SETTING UP THROUGH THIS FORECAST
CYCLE WITH THE NEXT COLD FRONT PROGGED FOR SE TX ON FRI. SCT POPS
WITH THIS FROPA AS LOW-LEVEL MOISTURE RETURNS QUICKLY. LONG-RANGE
GUIDANCE BEGINS TO DIVERGE OVER THE UPCOMING WEEKEND AS GFS SEEMS
TO LIKE THE IDEA OF A SLOWER TRACK OF THE STRONG CLOSED UPPER LOW
ACROSS NRN MEXICO (WHEN COMPARED TO ECMWF). THE MAIN TAKEAWAY FOR
THIS MIGHT BE THE INCREASINGLY SW FLOW ALOFT/POSSIBLE OVERRUNNING
CLOUDS WITH EMBEDDED SHORTWAVES FOR EARLY NEXT WEEK. HAVE TWEAKED
GRIDS ACCORDINGLY. 41
&&
.MARINE...
SCA CONDITIONS OFFSHORE AND WILL BE EXPANDING NORTHWARD THIS MORNING
SO WILL CARRY AN SCA FOR ALL WATERS. SEAS SHOULD QUICKLY BUILD TO 4-
7 FEET NEARSHORE AND 6-8 FEET OFFSHORE AS WINDS INCREASE THIS
MORNING. SURFACE CYCLOGENESIS TRACKS THROUGH THE WESTERN AND
NORTHERN PORTIONS OF SOUTHEAST TEXAS WHICH WILL VEER WINDS THIS
MORNING TO THE WEST THIS AFTERNOON WITH WINDS 15-25 KNOTS. THIS
SHOULD LOWER TIDE LEVELS TO .5-1.0 FOOT BELOW NORMAL AND NOT AS LOW
THE LAST FRONT. A SHORT WINDOW FOR STRONG TO SEVERE THUNDERSTORMS
10AM AND 1PM. RIDGING OVER SETX WED/THU SLIDES EAST AND WITH A WARM
FRONT MOVING BACK INTO THE UPPER TEXAS COASTAL WATERS BEFORE ANOTHER
COLD FRONT RACES THROUGH FRIDAY NIGHT WITH SUSTAINED WINDS AROUND 30
KNOTS A GOOD BET.
45
&&
.FIRE WEATHER...
MOIST SOUTHERLY FLOW THIS MORNING WILL GIVE WAY TO DRY WEST AND
NORTHWEST FLOW THIS AFTERNOON. RAINFALL THIS MORNING SHOULD LIMIT
FIRE WEATHER THREAT. NW-NNW FLOW WEDNESDAY OF 5 TO 12 MPH AND
COOLER WEATHER WILL LIMIT THE FALL OF THE HUMIDITY IN THE
AFTERNOON TO 30- 40 PERCENT FOR MOST OF THE REGION. 45
&&
.AVIATION...
WARM FRONT NEAR CXO AND LIFTING SLOWLY NORTHWARD. THIS SHOULD
LEAD TO MVFR TO VFR CIGS EARLY THIS MORNING AND CONTINUING THROUGH
THE MORNING HOURS. BUT THE CAVEAT IS THE APPROACHING UPPER JETMAX
WHICH SHOULD PROVIDE LOADS OF LIFT AND GIVEN AN MARGINALLY
UNSTABLE ATMOSPHERE WITH AN ELEVATED LAYER OF STEEP LAPSE RATES
ALOFT EXPECT TO TAP INTO THE INCREASINGLY MORE AVAILABLE CAPE
ENVIRONMENT AFTER 12Z THROUGH 17Z. VERY STRONG WIND PROFILE WITH
HELICITY OF 200-325 WILL BRING A TORNADO AND WIND THREAT FOR AREAS
CXO SOUTHWARD DURING THIS TIME FRAME. AFTERWARDS EXPECT THE WINDS
TO SWING TO THE WEST AND NORTHWEST INCREASING TO 15-20 KTS
SUSTAINED ALONG WITH HIGHER GUSTS. VFR CONDITIONS SHOULD PREVAIL
TONIGHT. 45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 66 28 45 28 55 / 70 10 0 10 10
HOUSTON (IAH) 74 34 47 31 56 / 80 10 0 10 10
GALVESTON (GLS) 73 38 48 39 58 / 60 10 0 10 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 AM CST EARLY THIS
MORNING FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA
BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&Hazardous weather outlook, Dec 25, 7:47 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 747 AM CST TUE DEC 25 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-261400- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 747 AM CST TUE DEC 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FOR A LARGE PART OF SOUTHEAST TEXAS THIS MORNING AS A COLD FRONT MOVES INTO AREA. THOUGH SEVERE STORMS CANNOT BE RULED OUT ANYWHERE...AT THIS TIME IT APPEARS THE MORE FAVORABLE LOCATIONS WILL BE NORTH OF INTERSTATE 10 BETWEEN THE HOURS OF 8 AM AND 12 PM. GIVEN THE AMOUNT OF WIND SHEAR IN THE ATMOSPHERE...THE PRIMARY SEVERE WEATHER THREAT WILL BE TORNADOES. DAMAGING WINDS AND HAIL WILL BE SECONDARY THREATS. WARM AIR ALOFT MAY KEEP WIDESPREAD THUNDERSTORM ACTIVITY FROM DEVELOPING SOUTH OF THE WARM FRONT OR SOUTH OF THE HOUSTON AREA. MOST OF THE THUNDERSTORM ACTIVITY AND TORNADO THREAT WILL BE CONFINED TO NEAR AND JUST SOUTH OF THE WARM FRONT OR NORTH OF INTERSTATE 10. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FREEZING TEMPERATURES ARE POSSIBLE ACROSS INLAND LOCATIONS WEDNESDAY AND THURSDAY MORNINGS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. GMZ330-335-350-355-370-375-261400- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 747 AM CST TUE DEC 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG ONSHORE WINDS THIS MORNING EXPECTED TO SHIFT TO THE NORTHWEST LATER THIS AFTERNOON AND TONIGHT WITH THE PASSAGE OF A COLD FRONT. A SMALL CRAFT ADVISORY MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG GUSTY NORTHWEST WINDS ON WEDNESDAY SHOULD DECREASE LATE WEDNESDAY NIGHT AS HIGH PRESSURE SETTLES OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.
In the hours before
Special weather statement, Dec 25, 8:13 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
813 AM CST TUE DEC 25 2012
TXZ163-164-251500-
TRINITY TX-HOUSTON TX-
813 AM CST TUE DEC 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY AND HOUSTON
COUNTIES UNTIL 900 AM CST...
AT 807 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES EAST OF CENTERVILLE...OR 18 MILES
WEST OF CROCKETT...MOVING EAST AT 45 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CROCKETT...GRAPELAND...LOVELADY...KENNARD AND LATEXO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3157 9522 3159 9517 3152 9510 3147 9510
3145 9501 3139 9495 3136 9497 3106 9551
3111 9575 3116 9573 3120 9575 3127 9573
3132 9566 3146 9571 3146 9575 3147 9572
3150 9574 3152 9565 3155 9564 3159 9529
TIME...MOT...LOC 1407Z 258DEG 46KT 3130 9576The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 12:47 AM CST | Special Weather Statement | HGX | Montgomery | 28 min |
| Dec 25, 1:09 AM CST | Special Weather Statement | HGX | Grimes, San Jacinto, Walker | 36 min |
| Dec 25, 1:36 AM CST | Special Weather Statement | HGX | Polk | 39 min |
| Dec 25, 1:48 AM CST | Special Weather Statement | HGX | Trinity | 27 min |
| Dec 25, 2:12 AM CST | Special Weather Statement | HGX | Houston, Polk, Trinity | 48 min |
| Dec 25, 2:54 AM CST | Special Weather Statement | HGX | Houston | 21 min |
| Dec 25, 8:13 AM CST | Special Weather Statement | HGX | Houston | 47 min |
| Dec 25, 8:32 AM CST | Severe Thunderstorm Warning | HGX | Houston | 43 min |
| Dec 25, 8:42 AM CST | Tornado Warning | HGX | Houston | 48 min |
| Dec 25, 9:04 AM CST | Tornado Warning | HGX | Houston, Polk, Trinity | 41 min |
| Dec 25, 9:45 AM CST | Severe Thunderstorm Warning | HGX | Polk, Trinity | 30 min |
| Dec 25, 9:56 AM CST | Special Weather Statement | HGX | San Jacinto | 49 min |
| Dec 25, 9:57 AM CST | Tornado Warning | HGX | Houston, Trinity | 22 min |
| Dec 25, 10:02 AM CST | Special Weather Statement | HGX | San Jacinto | 43 min |
| Dec 25, 10:15 AM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, Polk, San Jacinto | 30 min |
| Dec 25, 10:18 AM CST | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity | 42 min |
| Dec 25, 10:38 AM CST | Wind Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 16 hr |
| Dec 25, 10:39 AM CST | Tornado Warning | HGX | Harris, Liberty, Montgomery | 36 min |
| Dec 25, 10:42 AM CST | Severe Thunderstorm Warning | HGX | Liberty, Montgomery, Polk, San Jacinto | 17 min |
| Dec 25, 11:01 AM CST | Severe Thunderstorm Warning | HGX | Chambers, Harris, Liberty | 44 min |
| Dec 25, 11:07 AM CST | Special Weather Statement | HGX | Chambers | 53 min |
| Dec 25, 11:08 AM CST | Special Marine Warning | HGX | 82 min | |
| Dec 25, 11:12 AM CST | Tornado Warning | HGX | Chambers, Harris, Liberty | 48 min |
| Dec 25, 11:18 AM CST | Severe Thunderstorm Warning | HGX | Brazoria, Galveston, Harris | 42 min |
| Dec 25, 11:23 AM CST | Severe Thunderstorm Warning | HGX | Chambers, Harris, Liberty | 55 min |
| Dec 25, 11:24 AM CST | Special Marine Warning | HGX | 81 min | |
| Dec 25, 11:35 AM CST | Special Weather Statement | HGX | Brazoria, Matagorda | 70 min |
| Dec 25, 11:54 AM CST | Severe Thunderstorm Warning | HGX | Brazoria, Galveston | 24 min |
| Dec 25, 12:15 PM CST | Special Marine Warning | HGX | 2 hr | |
| Dec 25, 12:46 PM CST | Special Marine Warning | HGX | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.